Alert archive / Michigan / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 50, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 11, 2021, 2:38 PM EDT for Ingham County, Michigan. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2021, 2:38 PM EDT (18:38 UTC)
- Expired
- Aug 11, 2021, 3:12 PM EDT
- In force
- 34 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Ingham County, MI
The radar
The Detroit radar (KDTX), 79 km from the middle of the area, began a volume at 18:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 11, 11:50 AM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 6.6 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 106 J/kg
- Mixed-layer CIN
- -290 J/kg
- Mixed-layer LCL
- 1220 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 169 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
744 WUUS53 KGRR 111838 SVRGRR MIC065-111945- /O.NEW.KGRR.SV.W.0050.210811T1838Z-210811T1945Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Grand Rapids MI 238 PM EDT Wed Aug 11 2021 The National Weather Service in Grand Rapids has issued a * Severe Thunderstorm Warning for... Ingham County in south central Michigan... * Until 345 PM EDT. * At 238 PM EDT, a severe thunderstorm was located over Mason, moving east at 40 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Lansing... Mason... East Lansing... Williamston... Leslie... Stockbridge... Edgemont Park... Aurelius... Onondaga... Bunker Hill... Webberville... Dansville... Eden... Fitchburg... Okemos... Bell Oak... Holt... Haslett... PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4242 8460 4277 8460 4278 8416 4243 8414 TIME...MOT...LOC 1838Z 251DEG 33KT 4258 8446 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ LAURENS
2 follow-up statements
758 WWUS53 KGRR 111859 SVSGRR Severe Weather Statement National Weather Service Grand Rapids MI 259 PM EDT Wed Aug 11 2021 MIC065-111945- /O.CON.KGRR.SV.W.0050.000000T0000Z-210811T1945Z/ Ingham MI- 259 PM EDT Wed Aug 11 2021 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT FOR EASTERN INGHAM COUNTY... At 259 PM EDT, severe thunderstorms were located along a line extending from 6 miles east of East Lansing to Stockbridge, moving northeast at 50 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Williamston... Stockbridge... Webberville... Dansville... Okemos... Bell Oak... Haslett... PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4243 8424 4277 8446 4278 8416 4243 8414 TIME...MOT...LOC 1859Z 242DEG 46KT 4276 8436 4246 8417 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ MEADE
090
WWUS53 KGRR 111912
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
312 PM EDT Wed Aug 11 2021
MIC065-111922-
/O.CAN.KGRR.SV.W.0050.000000T0000Z-210811T1945Z/
Ingham MI-
312 PM EDT Wed Aug 11 2021
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN INGHAM COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 500 PM EDT for
south central Michigan.
LAT...LON 4243 8424 4277 8446 4278 8416 4243 8414
TIME...MOT...LOC 1910Z 251DEG 33KT 4280 8422 4250 8403
$$
MEADEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 1:45 PM EDT, 53 minutes earlier.
Area forecast discussion, Aug 11, 1:45 PM EDT, 53 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
145 PM EDT Wed Aug 11 2021
LATEST UPDATE...
Aviation
.SYNOPSIS...
Issued at 315 AM EDT Wed Aug 11 2021
- Another Round of Strong/Severe storms this evening
- Fair and cooler for the weekend
&&
.DISCUSSION...(Today through next Tuesday)
Issued at 315 AM EDT Wed Aug 11 2021
- Another Round of Strong/Severe storms this evening
We are in a Enhanced Risk for severe weather this evening as an
MCS is expected to move into northern Lower Michigan in the late
afternoon and move southeast into a juicy airmass with CAPE
values of 3000 to 4000 J/kg and deep layer shear values around 30
knots. This environment could support both strong downdrafts from
multicell pulse storms as well as bowing lines and even a few
discrete supercells ahead of the main batch of storms.
The time frame is expected to be from around 6 pm across the
northern zones to 9 pm across the south, give or take a couple
hours. Although rain rates could be very high given p-wats around
2 inches, MBE vectors show storm motion around 20 knots in the
evening and the likelihood of cold pool generation and
maintenance also indicates the forward progress of storms with
heavy rain should be great enough to limit the flood threat.
- Fair and cooler for the weekend
Showers and thunderstorms are possible again on Thursday as the
cold front moves through. There is a marginal risk of severe
weather at this time. Dew points will crash from the 70s to the
50s by the end of the week with Canadian high pressure providing a
comfortable and fine weather weekend as upper troughing keeps the
hot and humid air suppressed to the south and west. We will have
to watch future model trends of the northward progress of a
recurving tropical cyclone early next week, but the vast majority
of ensemble members currently keep the rains associated with it to
the east of the Great Lakes.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 142 PM EDT Wed Aug 11 2021
One area of storms will track through the TAF sites through 20z
leading to gusts over 35 knots along with local IFR impacts. Then
a break. However another line of storms is forecast to track
southeast through the TAF sites this evening. Gusts over 40 knots
and possible gusts in excess of 50 knots looks possible. IFR and
lower impacts will accompany the strongest cells.
&&
.MARINE...
Issued at 315 AM EDT Wed Aug 11 2021
Southwest winds will gust over 25 knots today and tonight ahead of
a cold front. Thunderstorms could also bring wind gusts over 40
knots this evening. Conditions will improve by the weekend as high
pressure builds in.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement through late tonight for MIZ037-043-050-
056-064.
LM...Small Craft Advisory until 3 AM EDT Thursday for LMZ844>849.
&&
SYNOPSIS...Ostuno
DISCUSSION...Ostuno
AVIATION...MJS
MARINE...OstunoHazardous weather outlook, Aug 11, 12:03 PM EDT, 2 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 1203 pM EDT Wed Aug 11 2021 MIZ037>040-043>046-050>052-056>059-064>067-071>074-120745- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 1203 p EDT Wed Aug 11 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This afternoon and Tonight There is an Enhanced Risk of severe weather for this afternoon and evening. The main threat will be damaging winds. Secondary threats will be large hail, tornadoes and heavy rain. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a marginal risk for severe weather on Thursday. The main threat will be damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. LMZ844>849-120745- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 1203 pM EDT Wed Aug 11 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This afternoon and Tonight Winds and waves will create hazardous conditions for small craft and swimmers. Thunderstorms this evening could bring wind gusts over 40 knots. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms with strong gusty winds are possible on Thursday.
In the hours before
Local storm report, Aug 11, 1:35 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
135 PM EDT WED AUG 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0129 PM TSTM WND GST 3 NE PORTAGE 42.23N 85.55W
08/11/2021 M48 MPH KALAMAZOO MI ASOS
ASOS STATION KAZO KZOO/BATTLE CREEK INTL
AIRPORT.
&&
JSKSpecial weather statement, Aug 11, 1:39 PM EDT, 59 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
139 PM EDT Wed Aug 11 2021
MIZ051-052-058-059-065>067-074-111945-
Montcalm MI-Clinton MI-Gratiot MI-Ingham MI-Ionia MI-Eaton MI-
Barry MI-Jackson MI-
139 PM EDT Wed Aug 11 2021
...Strong thunderstorms will impact portions of Jackson, Ingham,
Gratiot, Ionia, Barry, Clinton, Eaton and Montcalm Counties through
345 PM EDT...
At 138 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles north of Greenville to near Union City.
Movement was east at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lansing... Jackson... Ionia...
Alma... Charlotte... Greenville...
Mason... St. Johns... Hastings...
Belding... Eaton Rapids... Portland...
Ithaca... Stanton... East Lansing...
Grand Ledge... St. Louis... Potterville...
Lake Odessa... Leslie...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 500 PM EDT for
south central, central and southwestern Michigan.
&&
LAT...LON 4242 8472 4242 8527 4329 8531 4330 8556
4347 8556 4346 8439 4207 8432 4207 8471
TIME...MOT...LOC 1738Z 260DEG 30KT 4330 8526 4210 8518
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
LAURENSLocal storm report, Aug 11, 1:43 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
143 PM EDT WED AUG 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM TSTM WND DMG VICKSBURG 42.12N 85.53W
08/11/2021 KALAMAZOO MI 911 CALL CENTER
POWER LINES AND LIMBS DOWN.
&&
JSKLocal storm report, Aug 11, 1:45 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
145 PM EDT WED AUG 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM TSTM WND DMG RICHLAND 42.38N 85.46W
08/11/2021 KALAMAZOO MI 911 CALL CENTER
POWER LINES AND LIMBS DOWN.
&&
JSKLocal storm report, Aug 11, 2:04 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
204 PM EDT WED AUG 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0153 PM TSTM WND GST 1 SSE SPRINGFIELD 42.32N 85.23W
08/11/2021 M39 MPH CALHOUN MI ASOS
ASOS STATION KBTL BATTLE CREEK EXECUTIVE
AIRPORT.
&&
JSKLocal storm report, Aug 11, 2:09 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
209 PM EDT WED AUG 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0206 PM TSTM WND GST 2 SE BROWNLEE PARK 42.30N 85.11W
08/11/2021 E60 MPH CALHOUN MI TRAINED SPOTTER
WATTLES RD AND CROSBY DR.
&&
JSKThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 8:46 PM EDT | Special Marine Warning | GRR | 59 min | |
| Aug 10, 9:22 PM EDT | Special Weather Statement | GRR | Allegan, Barry, Calhoun, Clare, Clinton, Eaton and 16 more | 3 hr |
| Aug 10, 9:40 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Mason, Muskegon, Oceana, Ottawa, Van Buren | 73 min |
| Aug 10, 10:02 PM EDT | Severe Thunderstorm Warning | GRR | Barry, Kalamazoo, Kent, Lake, Newaygo | 58 min |
| Aug 10, 10:41 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun, Eaton, Ionia, Mecosta, Montcalm, Osceola | 64 min |
| Aug 10, 11:09 PM EDT | Severe Thunderstorm Warning | GRR | Clare, Clinton, Gratiot, Ingham, Isabella, Jackson | 66 min |
| Aug 11, 11:45 AM EDT | Special Marine Warning | GRR | 90 min | |
| Aug 11, 12:40 PM EDT | Special Weather Statement | GRR | Kent | 65 min |
| Aug 11, 12:51 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Ottawa | 28 min |
| Aug 11, 1:07 PM EDT | Special Weather Statement | GRR | Kent | 83 min |
| Aug 11, 1:28 PM EDT | Special Weather Statement | GRR | Calhoun, Kalamazoo | 62 min |
| Aug 11, 1:39 PM EDT | Special Weather Statement | GRR | Clinton, Eaton, Gratiot, Ingham, Ionia, Jackson and 1 more | 2 hr |
| Aug 11, 1:56 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 38 min |
| Aug 11, 2:08 PM EDT | Severe Thunderstorm Warning | GRR | Jackson | 58 min |
| Aug 11, 2:11 PM EDT | Severe Thunderstorm Warning | GRR | Clinton, Gratiot, Ionia, Montcalm | 49 min |
| Aug 11, 6:26 PM EDT | Special Marine Warning | GRR | 2 hr | |
| Aug 11, 7:32 PM EDT | Severe Thunderstorm Warning | GRR | Muskegon | 43 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.